Arkansas, 2009

Hail in Arkansas, July 25, 2009

July 25, 2009 · NWS LZK · 1 event in 1 county or zone

A front arrived on the 26th. Well ahead of the front, moisture increased enough on the 25th to support a few thunderstorms in western sections of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A front arrived on the 26th. Well ahead of the front, moisture increased enough on the 25th to support a few thunderstorms in western sections of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 25, 1:04 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 25, 1:04 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
204 PM CDT SAT JUL 25 2009

.DISCUSSION...
MORNING CONVECTION DID WEAKEN AS IT MOVED FURTHER SOUTHEAST OVER
NORTHERN AND EASTERN PARTS OF AR. DRY OVER SOUTHERN PARTS. TEMPS
ALSO COOLER...ESPECIALLY NORTH AND CENTRAL...DUE TO RAIN AND CLOUD
COVER. MORE UPSTREAM WEAK CONVECTION NOTED ON AREA 88D RADARS AND
WILL KEEP A CHANCE TO SLIGHT CHANCE IN EVENING FORECAST NORTH AND
CENTRAL. OTHERWISE THE COLD FRONT LIES OVER CENTRAL MO...AND
BEGINNING TO ELONGATE AS THE SURFACE LOW LIFTS EAST TO
NORTHEAST...AND UPPER NORTHWEST FLOW SETS UP FOR ANY IMPULSE TO
REACH THE SOUTHERN PLAINS. SEEING MOISTURE LEVELS COMING UP TODAY
WITH DEW POINT TEMPS IN THE UPPER 60S TO AROUND 70 DEGREES. 12Z
KLZK SOUNDING HAD A PRECIP WATER VALUE OF 0.93 INCHES WITH A
SOUTHWEST FLOW.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MODELS DO SAG THE BOUNDARY INTO AR TONIGHT TO SUNDAY...WITH
EXPECTED CHANCE TO SLIGHT POP OVER MAINLY NORTH AND CENTRAL AR
LOCATIONS. ALSO OF NOTE MODELS OVERNIGHT HAVE DIFFERENCES IN
SHORTWAVE ENERGY ASSOCIATED WITH THE BOUNDARY...WITH THE GFS THE
MOST AGGRESSIVE...NAM A BIT LESS...WHILE ECMWF VERY LITTLE.
CURRENT FORECAST TAKES MID ROAD APPROACH AND WILL STAY WITH THAT
AT THIS TIME. ON SUNDAY...FRONT BECOMES QUASI STATIONARY...AND
UPPER FLOW BECOMES NEARLY PARALLEL TO THE FRONT. WHERE THE
BOUNDARY SETS UP STILL IN QUESTION...AS WELL AS THE UPPER
SHORTWAVE ENERGY THAT WILL MOVE OVER THE SOUTHERN PLAINS THE NEXT
FEW DAYS. CURRENT INDICATIONS ARE THAT TUESDAY AND WEDNESDAY WILL HAVE
MORE SHORTWAVE ENERGY THEN MONDAY...AND POPS TRENDED THAT WAY.
HEAVY RAIN THREAT ALSO WILL MATERIALIZE OVER AR AND WILL HAVE TO
BE MONITORED. NCEP MODELERS HAVE QPF VALUES OF 1 TO 4 INCHES
POSSIBLE OVER THE NEXT 5 DAY PERIOD.

&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY
EXPECT RAIN CHANCES TO CONTINUE THROUGH THE LONG TERM...WITH
HEAVY RAIN POSSIBLE AS SEVERAL ROUNDS OF RAIN ARE EXPECTED.
BOUNDARY WILL BE DRAPED ACROSS NORTH TO CENTRAL ARKANSAS TO START
THE LONG TERM. ECMWF PLACES COMPLEXES ACROSS SOUTHERN
ARKANSAS...WHERE THE GFS PLACES THEM FURTHER NORTH. LEFT BEST
CHANCE POPS IN THE SOUTHERN HALF OF THE STATE THROUGH MOST OF THE
PERIOD. BROAD UPPER LEVEL TROUGH WILL COVER MOST OF THE
COUNTRY...AND WILL KEEP ARKANSAS IN THIS UNSETTLED PATTERN THROUGH
THE END OF THE WEEK. SOME RELIEF MAY BE IN STORE BY THE
WEEKEND...AS TROUGH LIFTS AND SOUTHEASTERN RIDGE BUILDS BACK TO
THE EAST. LEFT MAX TEMPS UNDER GUIDANCE AND WELL UNDER SEASONAL
AVERAGES...WITH HIGHS TOPPING OUT IN THE 80S AND LOWS REMAINING IN
THE 60S AND 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     67  88  67  88 /  20  10  10  30
CAMDEN AR         71  93  70  92 /  40  40  30  40
HARRISON AR       65  89  65  88 /  20  10  10  20
HOT SPRINGS AR    70  92  69  91 /  20  20  30  40
LITTLE ROCK   AR  70  91  70  90 /  20  30  20  30
MONTICELLO AR     71  92  70  91 /  40  40  30  40
MOUNT IDA AR      70  93  69  91 /  20  20  30  30
MOUNTAIN HOME AR  65  90  65  88 /  20  10  10  20
NEWPORT AR        67  88  68  89 /  20  20  20  30
PINE BLUFF AR     70  91  70  91 /  40  40  30  40
RUSSELLVILLE AR   67  91  68  90 /  20  20  10  30
SEARCY AR         69  89  69  89 /  20  30  20  30
STUTTGART AR      70  90  70  90 /  20  30  20  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...61
Hazardous weather outlook, Jul 25, 4:00 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT JUL 25 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO NORTHERN ARKANSAS TODAY...WITH SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS MAY
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL WASH OUT OR STALL OVER THE STATE ON SUNDAY...AS HIGH
PRESSURE OVER THE SOUTHERN PLAINS WILL KEEP THE FRONT FROM
PROGRESSING. THIS WILL KEEP RAIN CHANCES OVER THE STATE FOR MUCH OF
THE UPCOMING WEEK.

UPPER LEVEL DISTURBANCES WILL MOVE ALONG THE FRONT...AND BRING MANY
ROUNDS OF RAINFALL. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
...HEAVY RAINFALL WILL BE POSSIBLE...BRINGING CONCERNS FOR FLASH
FLOODING...ESPECIALLY TOWARD THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Jul 25, 5:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
604 PM CDT SAT JUL 25 2009

ARZ037-040-252335-
POLK-SCOTT-
604 PM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN POLK AND SCOTT COUNTIES
UNTIL 635 PM CDT...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LAKE HINKLE...MOVING
SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE Y CITY.

57

The radar

The Western Arkansas radar (KSRX), 67 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
July 25, 5:45 PM CST
Where
Scott County, Y City
Measured
1.75 in hail
Reported by
Public
Coordinates
34.730, -94.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182780.